Alert archive / Kentucky / Red Flag Warnings in 2014
Red Flag Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Mar 14, 2014, 2:27 PM EDT for 6 counties in Kentucky. It took effect at Mar 14, 2014, 3:00 PM EDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2014, 2:27 PM EDT (18:27 UTC)
- In effect from
- Mar 14, 2014, 3:00 PM EDT
- Expired
- Mar 14, 2014, 7:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
Counties Floyd County, KY, Johnson County, KY, Knott County, KY, Letcher County, KY, Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 53 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1789 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 507 m²/s²
- 0-3 km storm-relative helicity
- 480 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
024 WWUS83 KJKL 141827 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 227 PM EDT FRI MAR 14 2014 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR FAR SOUTHEASTERN KENTUCKY... .SOUTHWEST WINDS AROUND 15 MPH WITH GUSTS AS HIGH AS 30 MPH ARE EXPECTED ESPECIALLY ON THE RIDGETOPS AND SOUTH AND WEST FACING SLOPES THROUGH THIS EVENING AS THE PRESSURE GRADIENT BETWEEN HIGH PRESSURE OFF OF THE CAROLINA COAST AND AN APPROACHING COLD FRONT REMAINS STRONG. IN ADDITION...MOISTURE WILL BE SLOWER TO INCREASE ACROSS FAR SOUTHEASTERN KENTUCKY. THIS WILL LEAD TO COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG AND GUSTY WINDS THROUGH THIS EVENING THAT COULD RESULT IN DANGEROUS FIRE WEATHER CONDITIONS.. . KYZ107-110-113-118>120-142300- /O.NEW.KJKL.FW.W.0001.140314T1900Z-140314T2300Z/ JOHNSON-FLOYD-KNOTT-LETCHER-MARTIN-PIKE- 227 PM EDT FRI MAR 14 2014 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FAR SOUTHEASTERN KENTUCKY... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING FOR STRONG WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 107 JOHNSON...FIRE WEATHER ZONE 110 FLOYD...FIRE WEATHER ZONE 113 KNOTT...FIRE WEATHER ZONE 118 LETCHER...FIRE WEATHER ZONE 119 MARTIN AND FIRE WEATHER ZONE 120 PIKE. * TIMING...THROUGH THIS EVENING. * WINDS...SOUTHWEST AROUND 15 MPH WITH GUSTS UP TO 30 MPH... ESPECIALLY ON SOUTH AND WEST FACING SLOPES AND RIDGETOPS. * RELATIVE HUMIDITY...AS LOW AS 24 PERCENT. * IMPACTS...THE COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG GUSTY WINDS WILL LEAD TO RAPID FIRE GROWTH AND RESISTANCE TO CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ JP
1 follow-up statement
404 WWUS83 KJKL 142255 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 655 PM EDT FRI MAR 14 2014 KYZ107-110-113-118>120-150000- /O.EXP.KJKL.FW.W.0001.000000T0000Z-140314T2300Z/ JOHNSON-FLOYD-KNOTT-LETCHER-MARTIN-PIKE- 655 PM EDT FRI MAR 14 2014 ...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF FAR SOUTHEASTERN KENTUCKY... RELATIVE HUMIDITIES ARE STARTING TO MODERATE AND WINDS HAVE SLACKENED...WITH BOTH NO LONGER MEETING CRITICAL FIRE WEATHER VALUES. THUS...THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 7 PM EDT. $$ JP
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 14, 1:35 PM EDT, 52 minutes earlier.
Area forecast discussion, Mar 14, 1:35 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 135 PM EDT FRI MAR 14 2014 .UPDATE... ISSUED AT 1216 PM EDT FRI MAR 14 2014 CLOUDS HAVE BEEN SLOWER TO INCREASE...AND TEMPS HAVE BEEN WARMING A BIT FASTER THAN WHAT WAS FORECAST. HAVE MADE ADJUSTMENTS FOR THIS...INCLUDING RAISING THE MAX TEMP FORECAST A COUPLE DEGREES FOR THIS AFTERNOON. UPDATE ISSUED AT 942 AM EDT FRI MAR 14 2014 BASED ON FORECAST WINDS...HAVE ISSUED A LAKE WIND ADVISORY FOR THE WESTERN ADGE OF THE FORECAST AREA FOR THIS AFTERNOON AND EARLY EVENING. UPDATE ISSUED AT 738 AM EDT FRI MAR 14 2014 UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL TRENDS. ONLY MADE MINOR CHANGES TO THE TEMPERATURES AND DEW POINTS. THE REST OF THE FORECAST IS ON TRACK. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 346 AM EDT FRI MAR 14 2014 THE MODELS ARE IN GOOD AGREEMENT FOR THE SHORT TERM PERIOD. THE MOST SIGNIFICANT ISSUE WILL BE A COMBINATION OF GUSTY WINDS AND LOW RELATIVE HUMIDITY THIS AFTERNOON AND EVENING. THE WINDS ARE PRETTY MUCH A SURE THING...HOWEVER THERE IS SOME QUESTION AS TO HOW LOW THE HUMIDITY WILL GET. THE SOUTHWEST WIND WILL BE BRINGING MORE MOISTURE IN FROM THE SOUTHWEST...HOWEVER THERE IS SOME QUESTION AS TO HOW QUICKLY THE DEW POINTS WILL RESPOND. DECIDED ON CANCELING THE FIRE WEATHER WATCH BECAUSE THE RELATIVE HUMIDIFIES SHOULD STAY ABOVE THE CRITICAL 25 PERCENT THRESHOLD. EVEN THOUGH THEY DO NOT MEET THIS THRESHOLD THE FIRE DANGER WILL BE QUITE HIGH TODAY. THE WINDS COULD CAUSE A RAPID SPREAD OF ANY WILD FIRES THAT DEVELOP. ALL BURNING THIS AFTERNOON AND EVENING SHOULD BE PUT OFF FOR ANOTHER DAY AS STRONG WINDS ARE CAPABLE OF CARRYING EMBERS A LONG WAY FROM WHERE THE FIRE IS ACTUALLY BURNING AND THE LOW RELATIVE HUMIDITY MAKES ITS LIKELY FOR WIND BLOWN EMBERS TO START NEW FIRES. CLOUDS WILL BE MOVING INTO THE AREA TOMORROW...HOWEVER...NO PRECIPITATION IS EXPECTED. FOR TEMPERATURES...JUST BLENDED THE OLD FORECAST TOWARD THE NEW MODEL BLEND. THE BIGGEST CHANGE WAS FOR SATURDAY MORNING AS THE CLOUD COVER SHOULD KEEP THE VALLEYS FROM GETTING AS COLD AS THE PREVIOUS FORECAST INDICATED. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 346 AM EDT FRI MAR 14 2014 ANOTHER DIFFICULT TO FORECAST WINTER STORM WILL TAKE AIM ON THE AREA LATE THIS WEEKEND INTO EARLY NEXT WEEK. THE UNSETTLED WEATHER WILL WORK INTO EASTERN KENTUCKY LATE SATURDAY NIGHT AS A SURFACE LOW TAKES SHAPE TO OUR SOUTHWEST. THIS LOW WILL THEN TRACK SOUTH OF KENTUCKY THROUGH SUNDAY...BEFORE EXITING TO THE EAST SUNDAY NIGHT. ENOUGH WARM AIR SHOULD BE AROUND TO SUPPORT MAINLY RAIN DURING THE DAYLIGHT HOURS ON SUNDAY AS TEMPERATURES REACH AROUND 40 IN THE NORTH TO 50S IN THE SOUTH. HOWEVER...BY SUNDAY EVENING...PRECIPITATION TYPE WILL COME INTO QUESTION...ESPECIALLY ACROSS THE NORTH AS THE COLUMN COOLS. A BIT OF A WARM NOSE IS PRESENT TO SUPPORT SOME SLEET OR FREEZING RAIN...BEFORE WE SEE A CHANGEOVER TO SNOW. AT THIS TIME...STILL LOTS OF QUESTIONS AS TO HOW FAR SOUTH THE PRECIPITATION TYPE COMES INTO QUESTION. IT APPEARS THE BEST SHOT AT THE MIXED PRECIPITATION WILL BE ACROSS THE NORTHERN THIRD OF KENTUCKY...AND FOR EASTERN KENTUCKY...THIS IS BASICALLY ALONG AND NORTH OF I-64. BY THE TIME WE SEE THE CHANGEOVER OCCUR...PRECIPITATION MAY ALREADY BE STARTING TO WIND DOWN...SO THIS WILL SAVE US FROM ANY LARGE ACCUMULATIONS OF SLEET...SNOW...OR ICE. ALSO...WITH THE MILDER DAYS...GROUND TEMPERATURES MAY BE TOO WARM TO PROVIDE MUCH OF AN IMPACT ON ROADS. HOWEVER...IF IT CAN COME DOWN HEAVY ENOUGH WE COULD SEE A WINDOW OF HIGHER IMPACTS SUNDAY EVENING INTO THE OVERNIGHT HOURS. UNLIKE THE PAST FEW SYSTEMS...THE COLD AIR IN THE WAKE OF THIS SYSTEM IS NOT OVERLY IMPRESSIVE AND WE SHOULD RECOVER QUICKLY ON MONDAY WITH HIGHS BACK INTO THE 40S. A SECONDARY AREA OF LOW PRESSURE WILL TRACK ACROSS THE DEEP SOUTH ON MONDAY...BUT IS EXPECTED TO KEEP ALL THE PRECIPITATION WITH THIS SYSTEM TO OUR SOUTHEAST. STRONG RIDGING WILL FINALLY BUILD INTO THE REGION BY MONDAY NIGHT...PROVIDING A MILDER STRETCH OF WEATHER INTO WEDNESDAY. OUR NEXT WEATHER MAKER WILL SPREAD INTO THE OHIO VALLEY BY LATE WEDNESDAY AS A DEEP AREA OF LOW PRESSURE DEVELOPS ACROSS THE GREAT LAKES. STILL LOTS OF UNCERTAINTY REGARDING THIS DEEPENING SYSTEM AND EXACTLY WHERE IT TRACKS AND IF AND WHEN IT WILL CUT OFF ALOFT. THIS SYSTEM WILL LIKELY SEND A COLD FRONT OUR DIRECTION SOMETIME LATE NEXT WEEK...BUT DETAILS ARE SKETCHY AT BEST. FOR NOW WILL GO WITH SOME LOW POPS FROM LATE WEDNESDAY ONWARD TO ACCOUNT FOR THE POTENTIAL COLD FRONT. DEPENDING ON THE STRENGTH OF THIS SYSTEM...WE COULD SEE ANOTHER BLOW TO TEMPERATURES AS WE RETURN TO BELOW NORMAL READINGS IN THE WAKE OF ANY COLD FRONT. HOWEVER...THE STRENGTH OF THIS SYSTEM WILL DETERMINE HOW MUCH COLD AIR IS DRAWN SOUTHWARD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 134 PM EDT FRI MAR 14 2014 PREDOMINANTLY VFR IS EXPECTED FOR THE PERIOD. CLOUDS WILL INCREASE AND LOWER THROUGH TONIGHT...AS A WEAKENING COLD FRONT MOVES THROUGH. LOCALIZED MVFR IS POSSIBLE LATE TONIGHT AND SATURDAY MORNING...BEFORE CEILINGS BREAK UP BY MID DAY. WINDS WILL CONTINUE TO BE GUSTY THIS AFTERNOON. THE STRONGEST WINDS WILL BE WEST OF THE FOOTHILLS...WHERE SUSTAINED SPEEDS NEAR 20 MPH AND GUSTS TO 35 MPH WILL OCCUR. THE WINDS WILL SLACKEN THIS EVENING. && .JKL WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 7 PM EDT THIS EVENING FOR KYZ044- 050>052-058-059-068-069-079-083. && UPDATE...HAL SHORT TERM...JJ LONG TERM...KAS AVIATION...HAL
Hazardous weather outlook, Mar 14, 4:10 AM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 410 AM EDT FRI MAR 14 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 410 AM EDT FRI MAR 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THE FIRE DANGER WILL BE QUITE HIGH THIS AFTERNOON AND EVENING DUE TO STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY. THE WINDS COULD CAUSE A RAPID SPREAD OF ANY WILD FIRES THAT DEVELOP. ALL BURNING THIS AFTERNOON AND EVENING SHOULD BE PUT OFF FOR ANOTHER DAY AS STRONG WINDS ARE CAPABLE OF CARRYING EMBERS A LONG WAY FROM WHERE THE FIRE IS ACTUALLY BURNING AND THE LOW RELATIVE HUMIDITY MAKES ITS LIKELY FOR WIND BLOWN EMBERS TO START NEW FIRES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SNOW..SLEET AND FREEZING RAIN WILL BE POSSIBLE LATE SUNDAY EVENING INTO EARLY MONDAY MORNING...MAINLY NORTH OF THE HAL ROGERS PARKWAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 9:18 AM EDT | Lake Wind Advisory | JKL | Bath, Estill, Fleming, Jackson, Montgomery, Powell and 4 more | 10 hr |
Nearby
Red Flag Warnings in Kentucky, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.